Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 77, NWS State College, PA

August 7, 2018Schuylkill County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 7, 2018, 4:20 PM EDT for Schuylkill County, Pennsylvania. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2018, 4:20 PM EDT (20:20 UTC)
Expired
Aug 7, 2018, 4:59 PM EDT
In force
39 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Schuylkill County, PA

The radar

The Binghamton radar (KBGM), 164 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.3 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2018-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1323 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2018-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1323 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

996 
WUUS51 KCTP 072020
SVRCTP
PAC107-072115-
/O.NEW.KCTP.SV.W.0077.180807T2020Z-180807T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
420 PM EDT TUE AUG 7 2018

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Central Schuylkill County in central Pennsylvania...

* Until 515 PM EDT.

* At 420 PM EDT, a severe thunderstorm was located over Buck Run,
  moving east at 15 mph.

  HAZARD...Torrential rain, 60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Pottsville, Tamaqua, Schuylkill Haven, Shenandoah, Minersville,
  Mahanoy City, Frackville, St. Clair, Ashland, Orwigsburg, Port
  Carbon, Girardville, Hometown, Tuscarora, New Philadelphia, Grier
  City-Park Crest, Lavelle, Marlin, Altamont and Renningers.

This includes Interstate 81 from mile markers 111 to 137.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4064 7598 4063 7600 4059 7601 4064 7641
      4077 7639 4080 7631 4083 7630 4089 7597
      4081 7589 4077 7581 4070 7581
TIME...MOT...LOC 2020Z 274DEG 13KT 4072 7631 

HAIL...1.00IN
WIND...60MPH
 
$$

La Corte
2 follow-up statements
602 
WWUS51 KCTP 072047
SVSCTP

Severe Weather Statement
National Weather Service State College PA
447 PM EDT TUE AUG 7 2018

PAC107-072115-
/O.CON.KCTP.SV.W.0077.000000T0000Z-180807T2115Z/
Schuylkill PA-
447 PM EDT TUE AUG 7 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR EASTERN SCHUYLKILL COUNTY...

At 446 PM EDT, a severe thunderstorm was located over New
Philadelphia, moving east at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Localized damage to roofs, siding, and trees.

Locations impacted include...
Pottsville, Tamaqua, St. Clair, Orwigsburg, Port Carbon, Hometown,
Tuscarora, New Philadelphia, Grier City-Park Crest, Delano,
McKeansburg, Coaldale, Locust Lake State Park, Snyders, Palo Alto,
Deer Lake, Cumbola, Middleport, New Ringgold and Mary-D.

This includes Interstate 81 from mile markers 129 to 133.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4064 7598 4063 7600 4059 7601 4068 7617
      4072 7619 4076 7616 4080 7614 4086 7601
      4081 7589 4077 7581 4070 7581
TIME...MOT...LOC 2046Z 271DEG 24KT 4073 7607 

HAIL...<.75IN
WIND...60MPH
 
$$

KF
592 
WWUS51 KCTP 072059
SVSCTP

Severe Weather Statement
National Weather Service State College PA
459 PM EDT TUE AUG 7 2018

PAC107-072108-
/O.CAN.KCTP.SV.W.0077.000000T0000Z-180807T2115Z/
Schuylkill PA-
459 PM EDT TUE AUG 7 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SCHUYLKILL COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 4064 7598 4063 7600 4059 7601 4068 7617
      4072 7619 4076 7616 4080 7614 4086 7601
      4081 7589 4077 7581 4070 7581
TIME...MOT...LOC 2058Z 274DEG 13KT 4073 7602 

$$

La Corte

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 4:01 PM EDT, 19 minutes earlier.

Area forecast discussion, Aug 7, 4:01 PM EDT, 19 minutes before
Area Forecast Discussion
National Weather Service State College PA
401 PM EDT Tue Aug 7 2018

.SYNOPSIS...
Humid and stormy weather will continue through midweek with
strong to locally severe thunderstorms possible. Thursday looks
like a drier day before an unsettled pattern unfolds over the
weekend through early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Showers and thunderstorms will continue to move through the
region this afternoon along a boundary out ahead of the frontal
system. Some of the strongest cells have been severe with heavy
downpours. Due to the low flash flood guidance and that strong
anomalous PWATS, any heavy downpours from these storms could
cause minor flooding. Heat index values are certainly
contributing to the potential for strong storms. They are
highest through the far southeast. Expect showers and
thunderstorms to continue through mid evening. Latest HRRR is
doing a decent job matching convection and continues to have
these storms move through the region through 03Z.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
Rain showers and convection will diminish slowly after sunset
with redevelopment again on Wednesday as the weakened frontal
boundary remains over the northeast US and an upper level trough
begins to swing over the Great Lakes.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Drier wx is likely on Thursday before an unsettled pattern
unfolds over the weekend through early next week. Models and
ensembles show a cut off low developing over the OH Valley
by the end of the weekend. Widespread precipitation is likely
to the east of the low along the Appalachians into early next
week with some potential for a heavy rainfall threat
considering slow system movement. The distribution and intensity
of the rainfall will be sensitive to the evolution of the upper
low/trough. This will be something to monitor in the coming days
especially given how wet it has been this summer.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Lines of showers and thunderstorms will continue to move through
the rest of the afternoon and evening. Expect periods of IFR in
TSRA with MVFR overnight as showers increase after 08Z. Skies
should improve between 13Z to 15Z. Expect showers again tomorrow
afternoon.

Based on the slow moving system, there will be a similar
situation for Wed.

.Outlook...

Wed...Morning fog possible. Afternoon TSRA impacts possible.

Thu...Morning fog possible.

Fri-Sat...Scattered afternoon TSRA impacts possible.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Ceru
SHORT TERM...Ceru/Tyburski
LONG TERM...Steinbugl
AVIATION...Martin
Hazardous weather outlook, Aug 7, 4:38 AM EDT, 11 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
438 AM EDT Tue Aug 7 2018

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-080845-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
438 AM EDT Tue Aug 7 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Isolated strong to severe thunderstorms with gusty winds and heavy
downpours that could lead to localized flash flooding are possible
this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated strong to severe thunderstorms with gusty winds and heavy
downpours are possible Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 7, 2:58 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
258 PM EDT TUE AUG 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND DMG     1 NW WEST MILTON        41.03N  76.88W
08/07/2018                   UNION              PA   911 CALL CENTER

            TREES AND WIRES DOWN ON MILROY RD.

&&

EVENT NUMBER CTP1802100

COLBERT
Special weather statement, Aug 7, 3:26 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service State College PA
326 PM EDT TUE AUG 7 2018

PAZ026>028-034-035-072015-
Bedford PA-Fulton PA-Juniata PA-Huntingdon PA-Mifflin PA-
326 PM EDT TUE AUG 7 2018

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF BEDFORD...HUNTINGDON...
MIFFLIN...JUNIATA...AND FULTON COUNTIES UNTIL 415 PM EDT...

At 325 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Trough Creek State Park to near New
Enterprise to Clearville. Movement was northeast at 25 mph.

Torrential rain and wind gusts up to 50 mph are possible.

Locations impacted include...
Breezewood, Mount Union, Clearville, Everett, McConnellsburg,
Harrisonville, Crystal Springs, Waterfall, Rockhill Furnace, Wells
Tannery, Fort Littleton, Dudley, Valley-Hi, Blacklog, Saluvia, Trough
Creek State Park, Sideling Hill Rest Area, Saxton, Broad Top City and
Three Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3985 7849 4012 7839 4039 7807 4057 7757
      4024 7779 3992 7796
TIME...MOT...LOC 1925Z 243DEG 21KT 4038 7806 4015 7832 3992 7841

La Corte
Special weather statement, Aug 7, 3:58 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service State College PA
358 PM EDT TUE AUG 7 2018

PAZ026-036-063-072045-
Franklin PA-Cumberland PA-Huntingdon PA-
358 PM EDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF HUNTINGDON...
FRANKLIN...AND CUMBERLAND COUNTIES UNTIL 445 PM EDT...

At 358 PM EDT, Doppler radar indicated a strong thunderstorm near
Rockhill Furnace, moving southeast at 15 mph.

Torrential rain and wind gusts up to 50 mph are possible.

Locations impacted include...
Chambersburg, Shippensburg, Scotland, Rockhill Furnace, Roxbury,
Doylesburg, Upper Strasburg, Willow Hill, Fannettsburg, Orbisonia,
Orrstown, Shirleysburg, Shade Gap and Shippensburg University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4014 7798 4030 7788 4024 7764 4023 7765
      4022 7764 4023 7761 4020 7761 4019 7760
      4022 7756 4019 7744 3994 7759
TIME...MOT...LOC 1958Z 295DEG 15KT 4019 7785

La Corte
Special weather statement, Aug 7, 4:03 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service State College PA
403 PM EDT TUE AUG 7 2018

PAZ028-056-057-072100-
Perry PA-Juniata PA-Dauphin PA-
403 PM EDT TUE AUG 7 2018

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF DAUPHIN...JUNIATA...AND
PERRY COUNTIES UNTIL 500 PM EDT...

At 403 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from 6 miles south of Richfield to 6 miles northwest
of Newport. Movement was east at 15 mph.

Torrential rain is expected.
Winds in excess of 40 mph are possible.

Locations impacted include...
Millersburg, Newport, Duncannon, Elizabethville, New Buffalo,
Liverpool, Halifax, Thompsontown, Millerstown, East Salem and Enders.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Minor flooding may develop. Do not drive into water covering the
roadway.

&&

LAT...LON 4058 7735 4067 7709 4052 7668 4039 7704
TIME...MOT...LOC 2003Z 284DEG 11KT 4060 7708 4056 7720

Ceru
Local storm report, Aug 7, 4:12 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
412 PM EDT TUE AUG 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     TSTM WND DMG     1 E LEWISBURG           40.96N  76.87W
08/07/2018                   NORTHUMBERLAND     PA   PUBLIC

            TREES AND WIRES DOWN ON 3RD STREET.

&&

EVENT NUMBER CTP1802101

JRB
Local storm report, Aug 7, 4:19 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
419 PM EDT TUE AUG 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     TSTM WND DMG     SHAMOKIN                40.79N  76.55W
08/07/2018                   NORTHUMBERLAND     PA   911 CALL CENTER

            1 TREE DOWN IN SHAMOKIN TOWNSHIP.

&&

EVENT NUMBER CTP1802102

JRB

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 12:34 PM EDTSpecial Weather StatementCTPLycoming26 min
Aug 7, 1:38 PM EDTSpecial Weather StatementCTPSullivan37 min
Aug 7, 1:47 PM EDTSpecial Weather StatementCTPMontour43 min
Aug 7, 1:52 PM EDTSevere Thunderstorm WarningCTPColumbia, Montour, Northumberland, Union53 min
Aug 7, 2:00 PM EDTSpecial Weather StatementCTPSomerset30 min
Aug 7, 2:24 PM EDTAreal Flood AdvisoryCTPSomerset2 hr
Aug 7, 2:33 PM EDTSpecial Weather StatementCTPSullivan42 min
Aug 7, 2:34 PM EDTAreal Flood AdvisoryCTPMontour, Northumberland, Union3 hr
Aug 7, 2:43 PM EDTSevere Thunderstorm WarningCTPColumbia, Montour, Northumberland77 min
Aug 7, 2:54 PM EDTSpecial Weather StatementCTPDauphin51 min
Aug 7, 3:07 PM EDTSevere Thunderstorm WarningCTPDauphin, Lebanon, Schuylkill13 min
Aug 7, 3:26 PM EDTSpecial Weather StatementCTPFulton, Huntingdon49 min
Aug 7, 3:36 PM EDTAreal Flood AdvisoryCTPSnyder114 min
Aug 7, 3:58 PM EDTSpecial Weather StatementCTPFranklin47 min
Aug 7, 4:03 PM EDTSpecial Weather StatementCTPDauphin57 min
Aug 7, 4:29 PM EDTSevere Thunderstorm WarningCTPJuniata, Perry31 min
Aug 7, 5:46 PM EDTSpecial Weather StatementCTPLancaster29 min
Aug 7, 6:01 PM EDTSpecial Weather StatementCTPLancaster14 min
Aug 7, 6:14 PM EDTAreal Flood AdvisoryCTPLancaster, Lebanon3 hr
Aug 7, 6:20 PM EDTAreal Flood AdvisoryCTPSullivan3 hr
Aug 7, 6:40 PM EDTSevere Thunderstorm WarningCTPLancaster35 min
Aug 7, 6:58 PM EDTFlash Flood WarningCTPSullivan3 hr
Aug 7, 7:11 PM EDTAreal Flood AdvisoryCTPLancaster2 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.